Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 85, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 8:13 AM CDT for Sully County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1997, 8:13 AM CDT (13:13 UTC)
- Expired
- Jun 30, 1997, 9:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Sully County, SD
The radar
The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:25 AM CDT | Hail 0.88 | Agar, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
774 WUUS1 KABR 301313 RRA SVRABR SDC119-301400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 813 AM CDT MON JUN 30 1997 * SEVERE THUNDERSTORM WARNING FOR SULLY COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 900 AM CDT * SOME LOCATIONS AFFECTED AGAR AROUND 815 AM CDT * AT 811 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 13 MILES SOUTHWEST OF GETTYSBURG OR 4 MILES NORTHWEST OF AGAR MOVING EAST AT 35 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TDK/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:21 PM CDT, 10 hours 52 minutes earlier.
Area forecast discussion, Jun 29, 9:21 PM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 920 PM CDT SUN JUN 30 1997 SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP. .ABR...NONE
In the hours before
Local storm report, Jun 30, 6:24 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 AM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 AM MCLAUGHLIN SD 61 MPH WIND GUST
06/30/97 CORSON
DEELocal storm report, Jun 30, 6:36 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 AM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM MOBRIDGE SD 69 MPH WIND GUST
06/30/97 WALWORTH RECORDED AT THE WATER
PLANT
ENDLocal storm report, Jun 30, 6:37 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 AM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM MOBRIDGE SD 69 MPH WIND GUST
06/30/97 WALWORTH RECORDED AT THE WATER
PLANT
ENDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:34 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 61 min |
| Jun 30, 5:58 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 62 min |
| Jun 30, 6:29 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 61 min |
| Jun 30, 7:00 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 30, 7:10 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 50 min |
| Jun 30, 7:29 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 61 min |
| Jun 30, 9:08 AM CDT | Severe Thunderstorm Warning | ABR | Hyde | 62 min |
| Jun 30, 9:16 AM CDT | Severe Thunderstorm Warning | ABR | Hyde | 54 min |
| Jun 30, 9:30 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 50 min |
| Jun 30, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 57 min |
| Jun 30, 6:38 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 62 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.